- Serviço de Imunoalergologia, Hospital de Dona Estefânia, Centro Hospitalar de Lisboa Central, EPE, Lisboa
- Unidade de Infecciologia, Área da Pediatria Médica, Hospital de Dona Estefânia, Centro Hospitalar de Lisboa Central, EPE, Lisboa
- European Academy of Allergy and Clinical Immunology Congress. Barcelona, Espanha, 6 a 10 de Junho de 2015 - POSTER
Background: Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is an acute severe hypersensitivity reaction to drugs characterized by cutaneous and systemic involvement. It occurs more often with anticonvulsivants but episodes with beta-lactam and other antibiotics have been described..
Case report:A five-year old, previously healthy, boy, was admitted with diagnosis of mastoiditis complicated by venous sinus thrombosis, with need of surgical drainage. Antibiotic treatment with cephtriaxone and vancomycin was started on day 2 with clinical improvement. Recurrence of fever and a symmetrical maculopapular pruritic rash was observed on day 21, accompanied by eosinophilia (max 1210), and marked elevation of liver enzymes. Withdrawal of the antibiotics was decided two days later. Neverthless, clinical worsening was observed with persistence of fever and generalized rash, swelling of periorbital area, face and neck, cervical lymphadenopathy and hepatomegaly, oliguria and hypotension. A diagnosis of DRESS syndrome was made based upon European Registry of severe cutaneous adverse reactions (RegiSCAR) criteria. Other causes, including infections by hepatotropic virus were excluded. Both antibiotic were stopped and treatment with ev methylprednisolone (2mg/kg/dose) was initiated. After 72 hours of corticosteroid therapy, he improved symptomatically and haematological and biochemical parameters started to normalize. epicutaneous tests with maximal non-irritant concentration of ceftriaxone (5% saline) and vancomycin (0,0005% saline) elicited a strong positive reaction to ceftriaxone 48 hours later.
Conclusions:DRESS is a severe and challenging diagnosis that, despite rarely, could be caused by antibiotics, To our knowledge we presented the first pediatric Dress syndrome associated with ceftriaxone. As DRESS is associated with a type IV hypersensitivity reaction, patch tests could help in finding the culprit drug.
Palavras Chave: DRESS, hypersensitivity reaction, ceftriaxone